New Jersey, 2019

Hail and Damaging Winds in New Jersey, August 18, 2019

August 18, 2019 · NWS PHI · 9 events in 3 counties and zones

A frontal boundary stalled over southern New York and far southern New England on August 18. To its south, southerly flow advected warm and moist air into the mid-Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary stalled over southern New York and far southern New England on August 18. To its south, southerly flow advected warm and moist air into the mid-Atlantic. Strong instability developed with the heating of the day. The strong instability combined with limited forcing and shear created a favorable environment for pulsing thunderstorms. Some storms became strong to severe with damaging winds being the primary impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 2:16 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 18, 2:16 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
316 PM EDT Sun Aug 18 2019

.SYNOPSIS...
Persistent southerly flow due to a Bermuda High offshore will
keep hot and humid conditions in place across the region through
mid week. A slow moving cold front and associated low pressure
will cross the region Thursday into Friday. This front will
stall in the vicinity of our area then high pressure will build
from the north into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Bermuda high pressure remains anchored off the Southeast U.S.
coast. A weak surface boundary lies across the northern half of
the forecast area and extends back down through southeast
Pennsylvania and into the Appalachians. Onshore flow ushers a
warm and humid airmass into the region. Surface dewpoints are in
the 70s for all but the southern Poconos, and temperatures are
in the 80s to low 90s.

As a result, surface-based CAPE values range from 4000-5000
J/kg. Some weak shortwave energy passing through the region will
interact with that aforementioned boundary to touch off showers
and thunderstorms across the region. Best chances lie along and
east of I-95, where storms have already started.

Effective Bulk Shear is generally on the order of 20 kt or
less. Storms will not have much motion, and with PWATs almost 2
inches, storms will be capable of gusty winds and heavy rain.
Since these storms will be slow movers, any backbuilding and
training could result in localized flooding.

12Z NAM indicating a bullseye of QPF just north of I-195 in New
Jersey, and this seems to be correlated with that stationary
front over the area. So that is something to keep an eye on
going into this evening.

Convection tapers off after sunset with loss of diurnal
heating. A warm and humid night on tap with fog developing once
again.

A decaying MCS is moving through western Pennsylvania and
western New York, and should track north and west of the region
late tonight. There may be some more showers and thunderstorms,
especially across the far northern zones, late tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Bermuda high remains offshore, and the hot and humid airmass
remains over the region. Turning a bit warmer with highs in the
low to mid 90s, except for the southern Poconos, where highs
will be in the 80s. In addition, dewpoints will be in the low to
mid 70s, though with afternoon mixing, dewpoints should drop
back into the lower 70s in the afternoon during peak heating of
the day.

Max heat index values will be in the upper 90s for most of the
region, around 100 in the urban corridor, and 100 to as high as
105 in Delmarva.

Will keep Heat Advisory in effect for the urban corridor.

Another shortwave passes through the region in the afternoon,
touching off scattered showers and thunderstorms in the late
afternoon through the early evening. Heavy rain is possible once
again.

Warm and humid Monday night with patchy fog possible once
again.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The going thinking for the long term period remains largely the
same. An active stretch of weather is likely from Tuesday
through Thursday with several opportunities for convection. In
addition, the heat will remain a concern as hot and humid
conditions continue. On the synoptic level, our region will
reside on the northwest periphery of a subtropical ridge and the
Bermuda High into midweek, before an approaching trough swings
through out of the Great Lakes. This will push a strong cold
front through the region with a major change in the air mass by
the end of the week.

On Tuesday, a dying surface boundary will be stalled over the
region, with a shortwave trough approaching. This will yield a
good opportunity for convection. The setup for Tuesday is
concerning from a hydro perspective. Pattern bears strong
resemblance to the Maddox "Type 2/Frontal Event" pattern which
is one of three patterns well known to favor flash flooding in
our region. One or more slow moving and potentially backbuilding
rounds of convection may develop in the vicinity of this
boundary on Tuesday, with activity likely continuing deep into
the night (another hallmark of the Maddox pattern just
mentioned). With PWATs rising near to above 2", it's hard to see
there not being issues with flash flooding. Am not confident on
which areas will have the best chance for activity, though if
anything would probably favor the western half of the region at
least during the daytime hours. With time, convective coverage
may become fairly widespread. Cannot discount the severe risk
Tuesday either. Weak shear should help limit the organization of
storms. However, strong instability is likely to build, which
should yield tall, slow moving storms with a threat for
downbursts/wet microbursts and possibly some threat for hail in
the tallest storms. Hot weather will continue on Tuesday as the
weak frontal boundary does not have any sort of notable cooling
behind it. Many areas will see low 90s, with some mid 90s
possible if cloud cover is less than forecast. Heat index values
near to above 100 with a Heat Advisory remaining in place for
the urban corridor. Very warm and muggy overnight with scattered
to numerous storms continuing across the area.

For Wednesday and Thursday, we will be watching the approach of
a strong cold front as a trough moves out of the Great Lakes.
Sensible weather outcomes will be largely related to the timing
of the front, which has been a major question mark in the
guidance. On Wednesday, a weak prefrontal trough should help
initiate convection even with the front lagging a ways behind.
Similar to Tuesday, not confident in what areas will be most
favored for convection, but again expect scattered to
potentially widespread coverage. The severe weather threat may
increase on Wednesday, as wind fields improve and a strong upper
jet streak moves over the Great Lakes, classic positioning for
Northeast and mid-Atlantic severe weather. Given plenty of
moisture still in place, could be more hydro concerns as well
though storms should be faster moving. A potential wild card for
Wednesday is that if activity Tuesday night does drag on until
very late in the night, that could unexpectedly modify the
environment for Wednesday. On Thursday, even if the front is
more progressive, it still looks unlikely to clear the region
until late in the day, so another round of convection is
possible, this time favoring the southeastern half of the area.
From a heat perspective, another hot day is likely Wednesday,
though cloud cover should keep it a couple degrees cooler than
Tuesday. It is possible another Heat Advisory will be needed for
the urban corridor. Warm and humid again Wednesday night with
lingering convection possible. Thursday, temperatures will be
frontal dependent. It is possible drier and somewhat cooler air
will start to filter in over the northwest half of the region
especially if the front is faster. However, over the southeast
half of the CWA, another warm and muggy day is more likely.

For the period Thursday night through Sunday... Upper troughing
and a closed upper low across southeastern Canada will be
moving slowly east with the mean flow turning west to
northwesterly. At the surface, an associated cold front will be
making its way through the region. The exact timing of this
system and cold front are quite a bit uncertain at this point
still, however it appears that the front will stall out near the
southern portion of the forecast area Thursday night into early
Friday. The front's passage will signal the end of what is
shaping up to be a hot, humid, wet, and active week. In its
wake, high pressure will build toward the north. Drier air and
cooler temperatures are expected into the weekend with Sunday
seeing the return of some humidity. Overall a mostly dry weekend
is forecast.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Scattered SHRA/TSRA in through this evening with MVFR or
IFR conditions if a storm passes over a given terminal. Otherwise,
VFR through this evening, then sub-VFR conditions late tonight in
fog and stratus once again. South winds less than 10 kt, becoming
LGT/VRB tonight.

Monday through Monday night...Morning fog and stratus, then VFR.
Scattered afternoon and evening SHRA/TSRA. Patchy fog possible
Monday night. SW winds 5-10 kt.

Outlook...

Tuesday-Thursday...While prevailing conditions should be VFR,
several opportunities will exist for showers and thunderstorms
during this period. Periodic ceiling and visibility restrictions
are likely. In addition, low clouds and fog are possible
Tuesday night. Winds from Tuesday into Tuesday night should be
generally light and variable. Southwesterly flow develops late
Tuesday night and continues into at least early Thursday. A
shift to westerly winds is possible with a frontal passage
Thursday. Speeds generally running 5 to 10 kt with gusts
remaining under 20 kt.

&&

.MARINE...
Sub-SCA conditions over the waters tonight, Monday, and Monday
night. Seas will be around 3 feet on the ocean and 1-2 feet on DE
Bay. South winds 10-15 kt. Scattered showers and thunderstorms into
this evening, then again Monday afternoon and evening. Patchy near
shore fog possible late tonight, and again Monday night.

Outlook...

Tuesday-Thursday...Conditions are expected to remain below SCA
criteria. Southwesterly winds will gust near to just above 20 kt
from Wednesday afternoon through Wednesday night. Otherwise,
the winds should be steady from the south or southwest at around
10 to 15 kt. Seas 2 to 4 ft, though cannot rule out a period of
near 5 ft seas Wednesday night into Thursday.

Rip Currents...

There is a low risk for the development of dangerous rip currents at
area beaches into this evening with 2 ft swell and southerly flow
around 10 kts.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for PAZ070-
     071-102-104-106.
NJ...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for NJZ015-
     017>019.
DE...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Staarmann
Near Term...MPS
Short Term...MPS
Long Term...O'Brien/Staarmann
Aviation...MPS/O'Brien/Staarmann
Marine...MPS/O'Brien/Staarmann
Hazardous weather outlook, Aug 18, 2:16 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
316 PM EDT Sun Aug 18 2019

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-191930-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
316 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain leading to localized flooding is possible with the
thunderstorms on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-191930-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
316 PM EDT Sun Aug 18 2019

...HEAT ADVISORY IN EFFECT FROM 10 AM MONDAY TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heavy rain leading to localized flooding is possible with the
thunderstorms on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-191930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
316 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain leading to localized flooding is possible with the
thunderstorms on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-191930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Aug 18, 2:50 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
350 PM EDT Sun Aug 18 2019

MDZ008-012-182015-
Cecil-Kent-
350 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KENT AND SOUTH
CENTRAL CECIL COUNTIES...

At 350 PM EDT, a strong thunderstorm was located over Kennedyville,
or 10 miles southeast of Aberdeen Proving Ground, moving northeast at
10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cecilton, Betterton, Kennedyville and Galena.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3935 7613 3937 7611 3937 7606 3941 7603
      3942 7600 3944 7600 3946 7601 3946 7600
      3940 7582 3924 7596 3931 7615
TIME...MOT...LOC 1950Z 203DEG 10KT 3933 7603

Staarmann
Special weather statement, Aug 18, 3:18 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
418 PM EDT Sun Aug 18 2019

DEZ001-MDZ008-012-PAZ101-102-182100-
New Castle-Cecil-Kent-Western Chester-Eastern Chester-
418 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...NORTH
CENTRAL KENT...CECIL AND SOUTHWESTERN CHESTER COUNTIES...

At 418 PM EDT, a strong thunderstorm was located over Betterton, or 9
miles southeast of Aberdeen Proving Ground. The storm is nearly
stationary.

Wind gusts up to 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Newark, Elkton, Calvert, Oxford, North East, West Grove, Charlestown,
Betterton, Zion, Blake, Barksdale, North Star, Brantwood, Pike Creek,
Fair Hill, Glen Westover, Bay View, Lombard, Andora and Pleasant
Hill.

This includes the following highways...
 Interstate 95 in Maryland between mile markers 93 and 109.
 Interstate 95 in Delaware between mile markers 0 and 2.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3934 7615 3933 7614 3937 7611 3937 7606
      3943 7600 3946 7601 3952 7598 3955 7603
      3955 7608 3956 7609 3988 7597 3978 7565
      3926 7597 3933 7617
TIME...MOT...LOC 2018Z 105DEG 0KT 3934 7606

Staarmann
Special weather statement, Aug 18, 3:22 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
422 PM EDT Sun Aug 18 2019

PAZ060-182100-
Berks-
422 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS COUNTY...

At 422 PM EDT, a strong thunderstorm was located near Reading, moving
northeast at 5 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Fleetwood, Sinking Spring,
Laureldale, Wernersville, Leesport, New Morgan, Spring Ridge,
Fairview Hgts, Stowe, Shillington, West Reading, Mount Penn, Mohnton,
Kenhorst, St. Lawrence, West Lawn and Lorane.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4040 7610 4048 7585 4029 7565 4025 7569
      4018 7594 4032 7616
TIME...MOT...LOC 2022Z 231DEG 6KT 4029 7589

Staarmann
Special weather statement, Aug 18, 3:36 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
436 PM EDT Sun Aug 18 2019

PAZ104-106-182100-
Lower Bucks-Eastern Montgomery-
436 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCKS COUNTY...

At 436 PM EDT, a strong thunderstorm was located over Feasterville,
or 13 miles northeast of Philadelphia, moving northeast at 5 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hatboro, Newtown, Tullytown, Langhorne, Bryn Athyn, Ivyland,
Richboro, Feasterville-Trevose, Langhorn, Levittown, Feasterville,
Penndel, Langhorne Manor, Hulmeville, Churchville, Warminster
Heights, Woodbourne, Village Shires, Newtown Grant and Fairless
Hills.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4011 7496 4014 7501 4013 7503 4017 7511
      4031 7499 4015 7480
TIME...MOT...LOC 2036Z 230DEG 6KT 4017 7501

Staarmann
Special weather statement, Aug 18, 3:48 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
448 PM EDT Sun Aug 18 2019

NJZ008>010-182115-
Morris-Hunterdon-Somerset-
448 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MORRIS...EAST
CENTRAL HUNTERDON AND NORTHERN SOMERSET COUNTIES...

At 448 PM EDT, a strong thunderstorm was located over Bridgewater, or
near Somerville, moving northeast at 5 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Somerville, Bridgewater, Middlesex, Bound Brook, Mendham, Peapack And
Gladstone, Far Hills, Martinsville, Millington, White House Station,
Basking Ridge, North Plainfield, Bernardsville, Raritan and Watchung.

This includes the following highways...
 Interstate 287 in New Jersey between mile markers 14 and 30.
 Interstate 78 in New Jersey between mile markers 24 and 41.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4059 7448 4052 7474 4062 7483 4080 7459
      4066 7445 4066 7444 4063 7441
TIME...MOT...LOC 2048Z 230DEG 6KT 4061 7463

Staarmann
Special weather statement, Aug 18, 3:49 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
449 PM EDT Sun Aug 18 2019

NJZ007-PAZ062-182115-
Warren-Northampton-
449 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WARREN AND
NORTHEASTERN NORTHAMPTON COUNTIES...

At 449 PM EDT, a strong thunderstorm was located over Roxburg, or 7
miles northeast of Easton, moving northeast at 5 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Washington, Bangor, Belvidere, Harmony, Oxford, East Bangor, Brass
Castle, Roxburg, Columbia, Pleasant Valley, Stockertown and Portland.

This includes Interstate 80 in New Jersey between mile markers 2 and
6.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4079 7488 4077 7490 4071 7518 4076 7528
      4097 7511
TIME...MOT...LOC 2049Z 230DEG 6KT 4079 7514

Staarmann

The radar

The Philadelphia radar (KDIX), 74 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.

Hail, Somerset

When
August 18, 3:55 PM EST
Where
Somerset County, 0.69 mi N of Raritan
Measured
0.75 in hail
Reported by
Public
Coordinates
40.590, -74.630

Time of report estimated from radar.

Thunderstorm Wind, Somerset

When
August 18, 4:00 PM EST
Where
Somerset County, 0.69 mi N of Raritan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.590, -74.630

Tree limbs were downed in the area.

Hail, Hunterdon

When
August 18, 4:08 PM EST
Where
Hunterdon County, 0.53 mi E of Frenchtown
Measured
1.25 in hail
Reported by
Public
Coordinates
40.530, -75.060

Lightning, Hunterdon

When
August 18, 4:30 PM EST
Where
Hunterdon County, 1.38 mi ESE of Frenchtown
Reported by
Public
Coordinates
40.520, -75.047

Lightning struck a home on Horseshoe Bend Rd causing it to catch fire. At least two other house fires due to lightning were reported in Hunterdon County with unknown locations.

Thunderstorm Wind, Hunterdon

When
August 18, 4:36 PM EST
Where
Hunterdon County, 1.72 mi ESE of Frenchtown
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -75.040

A barn roof or awning was blown off with some minor tree damage nearby as well. Time estimated from radar.

Lightning, Hunterdon

When
August 18, 4:40 PM EST
Where
Hunterdon County, 2.1 mi SE of Frenchtown
Reported by
Public
Coordinates
40.510, -75.040

Lightning caused a barn fire. Time estimated.

Thunderstorm Wind, Warren

When
August 18, 5:25 PM EST
Where
Warren County, 1.48 mi SSE of Martins Creek Station
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
40.750, -75.140

Several reports of downed trees around Harmony Twp. Time estimated from radar.

Thunderstorm Wind, Warren

When
August 18, 5:42 PM EST
Where
Warren County, 1.71 mi ENE of Blairstown Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.980, -74.990

Muliple reports of trees and wires down across Blairstown. Time estimated from radar.

Thunderstorm Wind, Warren

When
August 18, 5:50 PM EST
Where
Warren County, 0.52 mi W of Long Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.920, -74.840

Several reports of trees down across Allamuchy. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840935, 840945, 840936, 840937, 840947, 840944, 840949, 840950, 840951.